Alert archive / Indiana / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 72, NWS Indianapolis, IN

June 1, 2022Daviess County, Martin County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Jun 1, 2022, 5:19 PM EDT for Daviess County, Martin County, Indiana. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 1, 2022, 5:19 PM EDT (21:19 UTC)
Expired
Jun 1, 2022, 5:45 PM EDT
In force
26 min
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Daviess County, IN, Martin County, IN

The radar

The Evansville,IN radar (KVWX), 76 km from the middle of the area, began a volume at 21:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 9.3 hours before the alert went out and 232 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2022-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 13 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2022-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -156 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
13 J/kg
Mixed-layer CIN
-191 J/kg
Mixed-layer LCL
1329 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
-156 m²/s²
0-3 km storm-relative helicity
-132 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

757 
WUUS53 KIND 012119
SVRIND
INC027-101-012145-
/O.NEW.KIND.SV.W.0072.220601T2119Z-220601T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Indianapolis IN
519 PM EDT Wed Jun 1 2022

The National Weather Service in Indianapolis has issued a

* Severe Thunderstorm Warning for...
  Southern Martin County in southwestern Indiana...
  Southeastern Daviess County in southwestern Indiana...

* Until 545 PM EDT.

* At 519 PM EDT, a severe thunderstorm was located 7 miles northeast
  of Jasper, or 21 miles east of Petersburg, moving east at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will remain over mainly rural areas of
  southern Martin and southeastern Daviess Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3850 8696 3850 8698 3851 8700 3851 8704
      3850 8706 3853 8706 3865 8668 3853 8668
      3853 8683 3851 8684 3851 8687 3849 8688
      3850 8691 3849 8692 3851 8693 3849 8695
TIME...MOT...LOC 2119Z 252DEG 17KT 3849 8688 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

KH
2 follow-up statements
889 
WWUS53 KIND 012137
SVSIND

Severe Weather Statement
National Weather Service Indianapolis IN
537 PM EDT Wed Jun 1 2022

INC027-012146-
/O.CAN.KIND.SV.W.0072.000000T0000Z-220601T2145Z/
Daviess IN-
537 PM EDT Wed Jun 1 2022

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN DAVIESS COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3850 8690 3850 8692 3857 8692 3865 8668
      3853 8668 3853 8683 3851 8684 3851 8687
      3849 8688
TIME...MOT...LOC 2136Z 252DEG 17KT 3852 8678 

$$

INC101-012145-
/O.CON.KIND.SV.W.0072.000000T0000Z-220601T2145Z/
Martin IN-
537 PM EDT Wed Jun 1 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM EDT
FOR SOUTHERN MARTIN COUNTY...

At 536 PM EDT, a severe thunderstorm was located 10 miles south of
Shoals, or 27 miles east of Petersburg, moving east at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of
southern Martin County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3850 8690 3850 8692 3857 8692 3865 8668
      3853 8668 3853 8683 3851 8684 3851 8687
      3849 8688
TIME...MOT...LOC 2136Z 252DEG 17KT 3852 8678 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

KH
443 
WWUS53 KIND 012143
SVSIND

Severe Weather Statement
National Weather Service Indianapolis IN
543 PM EDT Wed Jun 1 2022

INC101-012152-
/O.EXP.KIND.SV.W.0072.000000T0000Z-220601T2145Z/
Martin IN-
543 PM EDT Wed Jun 1 2022

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN MARTIN COUNTY WILL
EXPIRE AT 545 PM EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds are still possible with this thunderstorm.

LAT...LON 3850 8690 3850 8692 3857 8692 3865 8668
      3853 8668 3853 8683 3851 8684 3851 8687
      3849 8688
TIME...MOT...LOC 2142Z 252DEG 17KT 3853 8675 

$$

KH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 4:14 PM EDT, 1 hour 5 minutes earlier.

Area forecast discussion, Jun 1, 4:14 PM EDT, 1 hour 5 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
414 PM EDT Wed Jun 1 2022

.Mesoscale Update...
Issued at 414 PM EDT Wed Jun 1 2022

Latest surface analysis shows that the surface front has pushed
through much of the forecast area and has become quite diffuse in a
line roughly from Martin to Rush county.  In areas behind the front,
satellite imagery is showing periods of bubbling cu but there
remains a weak cap of warm air around 850mb that has limited the
growth of the cu and killed showers shortly after initiation.

A few stronger updrafts have been able to form in Lawrence and
Jackson counties, but haven't been able to maintaining themselves very
well with the limited 20-25kts of bulk shear.  Better shear values
are located to the northwest so with the lack of collocation between
the shear and instability not expecting anything more than a few
stronger storms later in the day.  As the front continues to sag to
the south the shear values will increase but will do so as the
instability parameters begin to fall.

Dry air in the mid levels and steep lapse rates in the near surface
favor damaging winds as the primary threat, but in the narrow axis
where higher shear and instability are a few large hailstones can't
be ruled out.

&&

.Short Term...(This evening through Thursday night)
Issued at 256 PM EDT Wed Jun 1 2022

Rest of Today and Tonight...

As a cold front continues to sag into the CWA, convective debris is
still decaying over northern Indiana and Illinois. Partly cloudy
skies over the southeastern counties have created mildly unstable
lapse rates and led to surface instability values just under
1000J/kg. Convective initiation has begun over the southern portions
of the forecast area as the instability values have increased.
Confidence remains less than ideal in the northward extent of this
coverage of storms. In areas south and east of I-70, chances
increase to mirror the slightly higher instability parameters. Any
storms that develop could pose a risk for damaging winds and perhaps
isolated hail, as dry air in the mid-levels favors these hazards.
Rain chances fall off from north to south as the front exits the
CWA, with northwestern counties drying out the quickest. In the far
southeastern counties, showers and a few rumbles of thunder remain
possible overnight due to modest instability. However, storms should
lose their strength as diurnal heating weans off, and severe weather
is unlikely past midnight.

Moisture will linger through southern areas of the CWA a bit longer.
As such, a chance of fog in areas near and south of Bloomington
exists early in the morning. Calm winds and persistent low level
moisture will fuel this fog, particularly in areas that see heavier,
more persistent precipitation overnight. In regards to temperatures,
expect a dip into the upper 50s overnight across the entire area, as
dry air behind the cold front seeps in.

Thursday...

Models disagree in how far the cold front pushes in overnight, so a
few showers stay in the forecast into the morning, especially south
of Indianapolis. The aforementioned drier air should eventually
overtake any leftover moisture as it continues to push south. When
combined with cold air advection in the wake of the FroPa, rain
chances vanish and skies will quickly clear from the northwest to
southeast. Temperatures and humidity will be slightly lower after
the front, with below-average highs in the low to mid 70s. Between
the clear skies and lower temperatures, pleasant weather conditions
should persist into Thursday evening. Overnight, skies should remain
clear, allowing temperatures to drop into the low 50s and marking a
much cooler start to the first Friday in June.

&&

.Long Term...(Friday through Wednesday)
Issued at 256 PM EDT Wed Jun 1 2022

- Pleasant weekend weather ahead
- Chance of storms Monday and Tuesday
- Cools off early next week

Friday through Sunday...

Ensembles are in agreement that zonal flow will follow the passing
of a weak trough Thursday night. This zonal flow will dominate
through the weekend. Models suggest significant subsidence and
drying as ridging takes over on Friday ...ridging will continue
through Sunday. A weak surface high will swing down from the upper
midwest, bringing highs in the low 80s and partly cloudy skies. Mid
level dew points will allow clouds to linger in our area. Forecast
soundings show dry air aloft, with low level moisture moving in
Sunday evening. Cloud cover will increase significantly with the
presence of low level moisture and high dew points overnight. High
pressure aloft will trap these low-to-mid level clouds, but fog is
not expected Sunday night due to the presence of breezy winds ahead
of a low pressure system.

Monday and Tuesday...

Models suggest the interaction of a frontal boundary with our area
early next week. This low pressure system is not expected to
strengthen based on unfavorable upper level dynamics. The jet is
weak and too far away to enhance divergence aloft or surface
convergence. The Bermuda high will limit the development and
eastward movement of the low pressure system. CAPE and wind shear
suggest the formation of isolated storms across our area, leading to
the possibility of thunderstorms during frontal passage. With high
surface moisture, scattered showers will likely linger into Tuesday.
It is unclear if the cold air behind the front will make it into our
area since its movement strongly depends on the strength and
location of the Bermuda high. However, temperatures are expected to
cool down, with highs in the 70s.

&&

.Aviation...(18Z TAF Issuance)
Issued at 119 PM EDT Wed Jun 1 2022

IMPACTS:
-Chances for TSRA 22Z to 02Z, highest coverage at BMG.
-Possible MVFR cigs/vsbys at BMG after 09Z.-
-Wind shift from west to north during afternoon.

DISCUSSION: VFR conditions may briefly drop to MVFR during showers
and storms this evening.  Highest confidence for storms is at BMG
with lower chances at IND and HUF. Winds will generally be westerly
through the afternoon before a frontal passage shifts direction
northerly later today. Rain chances decrease overnight with small
chances for MVFR ceilings and visibilities at BMG towards daybreak.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
None.
&&

Mesoscale...White
Short Term...Marcus/White
Long Term...Monaghan/Updike
Aviation...White/Marcus
Hazardous weather outlook, Jun 1, 3:37 PM EDT, 1 hour 42 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
337 PM EDT Wed Jun 1 2022

INZ021-028>031-035>040-043>047-051>053-060-021945-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Vermillion-Parke-Putnam-Hendricks-Marion-
Vigo-Clay-Owen-Sullivan-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Clinton, Fairview Park, Rockville,
Montezuma, Rosedale, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Terre Haute, Brazil, Spencer, Gosport, Sullivan,
Carlisle, Shelburn, and Farmersburg
337 PM EDT Wed Jun 1 2022

This hazardous weather outlook is for central Indiana.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms are possible this afternoon through the overnight
hours. Lightning will be the primary threat with these thunderstorms.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thunderstorms are possible Thursday morning and again into the
weekend. Severe weather is unlikely but confidence remains low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

INZ041-042-048-049-054>057-061>065-067>072-021945-
Delaware-Randolph-Hancock-Henry-Morgan-Johnson-Shelby-Rush-Greene-
Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-Martin-Lawrence-
Jackson-Jennings-
Including the cities of Muncie, Winchester, Union City, Farmland,
Parker City, Greenfield, New Castle, Martinsville, Mooresville,
Greenwood, Franklin, Shelbyville, Rushville, Linton, Bloomfield,
Jasonville, Worthington, Bloomington, Nashville, Columbus,
Greensburg, Vincennes, Washington, Loogootee, Shoals, Bedford,
Mitchell, Seymour, and North Vernon
337 PM EDT Wed Jun 1 2022

This hazardous weather outlook is for central Indiana.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms are likely this afternoon through the overnight, a few
of which could be severe. Brief damaging wind gusts and severe hail
are the primary threat, but lightning is also a hazard.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thunderstorms are possible Thursday morning and again into the
weekend. Severe weather is unlikely but confidence remains low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

In the hours before

Special weather statement, Jun 1, 4:30 PM EDT, 49 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
430 PM EDT Wed Jun 1 2022

INZ070-012045-
Lawrence IN-
430 PM EDT Wed Jun 1 2022

...A strong thunderstorm will impact portions of northeastern
Lawrence County through 445 PM EDT...

At 429 PM EDT, Doppler radar was tracking a strong thunderstorm near
Bedford, moving northeast at 30 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northeastern
Lawrence County, including the following locations... Heltonville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3889 8650 3899 8642 3899 8632 3896 8628
      3889 8628 3884 8641
TIME...MOT...LOC 2029Z 227DEG 25KT 3890 8642

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

KH
Special weather statement, Jun 1, 4:43 PM EDT, 36 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
443 PM EDT Wed Jun 1 2022

INZ062-063-070-071-012115-
Brown IN-Lawrence IN-Jackson IN-Monroe IN-
443 PM EDT Wed Jun 1 2022

...A strong thunderstorm will impact portions of southeastern Monroe,
southwestern Brown, northeastern Lawrence and northwestern Jackson
Counties through 515 PM EDT...

At 443 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Bedford, moving northeast at 25 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of southeastern
Monroe, southwestern Brown, northeastern Lawrence and northwestern
Jackson Counties, including the following locations... Elkinsville,
Heltonville, Charles Deam Wilderness, Norman and Bartlettsville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3889 8635 3896 8645 3913 8634 3899 8614
TIME...MOT...LOC 2043Z 222DEG 20KT 3895 8638

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

KH

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 4:30 PM EDTSpecial Weather StatementINDLawrence15 min
Jun 1, 4:43 PM EDTSpecial Weather StatementINDBrown32 min
Jun 1, 5:48 PM EDTSpecial Weather StatementINDBartholomew27 min
Jun 1, 5:50 PM EDTAreal Flood AdvisoryINDMartin3 hr
Jun 1, 6:04 PM EDTSpecial Weather StatementINDLawrence26 min
Jun 1, 6:18 PM EDTSevere Thunderstorm WarningINDBartholomew, Decatur, Shelby27 min
Jun 1, 6:22 PM EDTSevere Thunderstorm WarningINDBrown, Jackson, Lawrence, Monroe38 min
Jun 1, 6:31 PM EDTSevere Thunderstorm WarningINDDaviess29 min
Jun 1, 7:04 PM EDTSevere Thunderstorm WarningINDBartholomew, Johnson, Shelby26 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.